Tournament Quasirandomness from Local Counting

Abstract

A well-known theorem of Chung and Graham states that if h ≥ 4 then a tournament T is quasirandom if and only if T contains each h-vertex tournament the ‘correct number’ of times as a subtournament. In this paper we investigate the relationship between quasirandomness of T and the count of a single h-vertex tournament H in T. We consider two types of counts, the global one and the local one.

We first observe that if T has the correct global count of H and h ≥ 7 then quasirandomness of T is only forced if H is transitive. The next natural question when studying quasirandom objects asks whether possessing the correct local counts of H is enough to force quasirandomness of T. A tournament H is said to be locally forcing if it has this property.

Variants of the local forcing problem have been studied before in both the graph and hypergraph settings. Perhaps the closest analogue of our problem was considered by Simonovits and Sós who looked at whether having ‘correct counts’ of a fixed graph H as an induced subgraph of G implies G must be quasirandom, in an appropriate sense. They proved that this is indeed the case when H is regular and conjectured that it holds for all H (except the path on 3 vertices). Contrary to the Simonovits-Sós conjecture, in the tournament setting we prove that a constant proportion of all tournaments are not locally forcing. In fact, any locally forcing tournament must itself be strongly quasirandom. On the other hand, unlike the global forcing case, we construct infinite families of non-transitive locally forcing tournaments.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    I. Adler, N. Alon and S. M. Ross: On the maximum number of Hamiltonian paths in tournaments, Random Structures Algorithms 18 (2001), 291–296.

    MathSciNet  Article  Google Scholar 

  2. [2]

    N. Alon, G. Gutin and M. Krivelevich: Algorithms with large domination ratio, Journal of Algorithms 50 (2004), 118–131.

    MathSciNet  Article  Google Scholar 

  3. [3]

    N. Alon and A. Shapira: Testing subgraphs of directed graphs, J. Comput. System Sci., 69 (2004), 353–382.

    MathSciNet  Article  Google Scholar 

  4. [4]

    N. Alon and J. H. Spencer: The probabilistic method, Wiley, 4th ed., 2016.

  5. [5]

    S. Basu, R. Pollack and M.-F. Roy: Algorithms in real algebraic geometry, Springer, 2nd ed., 2006.

  6. [6]

    F. Chung and R. L. Graham: Quasi-random tournaments, J. Graph Theory 15 (1991), 173–198.

    MathSciNet  Article  Google Scholar 

  7. [7]

    F. Chung and R. L. Graham: Quasi-random set systems, J. Amer. Math. Soc. 4 (1991), 151–196.

    MathSciNet  Article  Google Scholar 

  8. [8]

    F. Chung, R. L. Graham and R. M. Wilson: Quasi-random graphs, Combinatorica 9 (1989), 345–362.

    MathSciNet  Article  Google Scholar 

  9. [9]

    D. Conlon, J. Fox and B. Sudakov: Hereditary quasirandomness without regularity, Math. Proc. Cambridge Philos. Soc. 164 (2018), 385–399.

    MathSciNet  Article  Google Scholar 

  10. [10]

    D. Conlon, H. Hàn, Y. Person and M. Schacht: Weak quasi-randomness for uniform hypergraphs, Random Structures Algorithms 40 (2012), 1–38.

    MathSciNet  Article  Google Scholar 

  11. [11]

    J. N. Cooper: Quasirandom permutations, J. Combin. Theory Ser. A 106 (2004), 123–143.

    MathSciNet  Article  Google Scholar 

  12. [12]

    L. N. Coregliano, R. F. Parente and C. M. Sato: On the maximum density of fixed strongly connected subtournaments, Electron. J. Combin. 26 (2019), no. 1, paper 1.44.

  13. [13]

    L. N. Coregliano and A. A. Razborov: On the density of transitive tournaments, J. Graph Theory 85(1), (2017) 12–21.

    MathSciNet  Article  Google Scholar 

  14. [14]

    D. Dellamonica Jr. and V. Rödl: Hereditary quasirandom properties of hypergraphs, Combinatorica 31(2), (2011) 165–182.

    MathSciNet  Article  Google Scholar 

  15. [15]

    P. Erdős: On extremal problems of graphs and generalized graphs, Israel J. Math. 2, (1964), 183–190.

    MathSciNet  Article  Google Scholar 

  16. [16]

    W. Fernandez de la Vega: On the maximum cardinality of a consistent set of arcs in a random tournament, J. Combin. Theory Ser. B 35 (1983), 328–332.

    MathSciNet  Article  Google Scholar 

  17. [17]

    J. Fox, Z. Himwich and N. Mani: personal communication.

  18. [18]

    W. T. Gowers: Hypergraph regularity and the multidimensional Szemerédi theorem, Annal. Math. 166 (2007), 897–946.

    Article  Google Scholar 

  19. [19]

    W. T. Gowers: Quasirandom groups, Combin., Probab. Comput. 17 (2008), 363–387.

    MathSciNet  Article  Google Scholar 

  20. [20]

    S. Griffiths: Quasi-random oriented graphs, J. Graph Theory 74 (2013), 198–209.

    MathSciNet  Article  Google Scholar 

  21. [21]

    T. Gustavsson: Decompositions of large graphs and digraphs with high minimum degree, PhD thesis, Univ. of Stockholm, (1991).

  22. [22]

    R. Hancock, A. Kabela, D. KráL’, T. Martins, R. Parente, F. Skerman, J. Volec: No additional tournaments are quasirandom-forcing, preprint arXiv:1912.04243.

  23. [23]

    S. Kalyanasundaram and A. Shapira: A Note on Even Cycles and Quasi-Random Tournaments, J. Graph Theory 73 (2013), 260–266.

    MathSciNet  Article  Google Scholar 

  24. [24]

    T. P. Kirkman: On a problem in combinations, The Cambridge and Dublin Mathematical Journal (Macmillan, Barclay, and Macmillan) II (1847), 191–204.

  25. [25]

    D. Král’ and O. Pikhurko: Quasirandom permutations are characterized by 4-point densities, GAFA 23 (2013), 570–579.

    MathSciNet  MATH  Google Scholar 

  26. [26]

    M. Krivelevich and B. Sudakov: Pseudo-random graphs, in: More Sets, Graphs and Numbers, Bolyai Society Mathematical Studies 15, 199–262. Springer, 2006.

  27. [27]

    L. Lovász: Combinatorial problems and exercises, North-Holland Publishing Co., 2nd ed., 1993.

  28. [28]

    B. Nagle, V. Rödl and M. Schacht: The counting lemma for regular k-uniform hypergraphs, Random Structures Algorithms 28 (2006), 113–179.

    MathSciNet  Article  Google Scholar 

  29. [29]

    R. O’Donnell: Analysis of Boolean functions, Cambridge University Press, 2014.

  30. [30]

    V. Rödl and J. Skokan: Regularity lemma for k-uniform hypergraphs, Random Structures Algorithms 25 (2004), 1–42.

    MathSciNet  Article  Google Scholar 

  31. [31]

    M. Schacht: Regularity lemma and its applications, lecture notes, https://www.math.uni-hamburg.de/home/schacht/lnotes/GT/SzRL.pdf

  32. [32]

    M. Simonovits and V. T. Sós: Hereditary extended properties, quasi-random graphs and induced subgraphs, Combin. Probab. Comput., 12 (2003), 319–344.

    MathSciNet  Article  Google Scholar 

  33. [33]

    M. Simonovits and V. T. Sós: Hereditarily extended properties, quasi-random graphs and not necessarily induced subgraphs, Combinatorica 17 (1997), 577–596.

    MathSciNet  Article  Google Scholar 

  34. [34]

    J. Spencer: Optimal ranking of tournaments, Networks 1 (1971), 135–138.

    MathSciNet  Article  Google Scholar 

  35. [35]

    E. Szemerédi: Regular partitions of graphs, Problèmes combinatoires et théorie des graphes (Colloq. Internat. CNRS, Univ. Orsay, Orsay, 1976), Colloq. Internat. CNRS 260 (1978), 399–401.

    Google Scholar 

  36. [36]

    A. Thomason: Pseudo-random graphs, Proceedings of Random Graphs, Poznan 1985 (M. Karonski, ed.) Annals of Discrete Math. 33 (1987), 307–331.

  37. [37]

    A. Thomason: Random graphs, strongly regular graphs and pseudo-random graphs, in Surveys in Combinatorics 1987 (C. Whitehead, ed.) LMS Lecture Notes Series 123, Cambridge Univ. Press, Cambridge, 173–196.

    Google Scholar 

Download references

Acknowledgement

We would like to thank Jan Volec for checking many small cases using a computer and Igor Balla for drawing our attention to [2]. We are also extremely grateful to the anonymous referees for their careful reading of the paper and many useful suggestions and comments.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Asaf Shapira.

Additional information

Supported in part by ISF Grant 1028/16 and ERC Starting Grant 633509.

Research supported in part by SNSF grant 200021 196965.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bucić, M., Long, E., Shapira, A. et al. Tournament Quasirandomness from Local Counting. Combinatorica 41, 175–208 (2021). https://doi.org/10.1007/s00493-020-4371-y

Download citation

Mathematics Subject Classification (2010)

  • 05C20
  • 05C80
  • 05D40
  • 68Q87